Winter Weather, Butler
- When
- February 14, 5:00 AM CST to 2:00 PM CST
- Where
- Butler forecast zone
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
A mixture of freezing rain and snow caused hazardous travel conditions. The precipitation was almost all freezing rain from the Poplar Bluff area westward and northward.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A mixture of freezing rain and snow caused hazardous travel conditions. The precipitation was almost all freezing rain from the Poplar Bluff area westward and northward. Ice accumulations ranged from one-tenth to one-quarter inch. Further east, the precipitation began as heavy snow. The heavy snow lasted about an hour before changing to freezing rain. From 1 to 2 inches of snow fell across parts of southeast Missouri, generally along and east of a line from Marble Hill to New Madrid. The heavy snow reduced visibility to about one-quarter mile. Ice accumulations after the heavy snow were around one-tenth inch. Roads were slick and very hazardous. At least a dozen vehicles slid off roadways. The precipitation was caused by a strong southerly flow of moist air on the back side of a high pressure system over the Appalachian Mountains. Abundant low-level moisture and warmer air was drawn northward over initially cold air at the surface. A strong but compact 500 mb shortwave over the central Plains enhanced precipitation rates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 3:54 AM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
354 AM CST SUN FEB 14 2016
.SHORT TERM...(Today through Tuesday)
Issued at 354 AM CST SUN FEB 14 2016
No changes planned to the Winter Weather Advisory.
The 00Z GFS, NAM and ECMWF have trended wetter with the initial
swath of precipitation from southeast Missouri this morning
through west Kentucky this afternoon. It seems a bit overdone in
comparison to the ARW and NMM WRF runs, which indicate a band of
heavier precipitation moving quickly across the south, with only
very light precipitation across the north. The residence time of
the heavier band in any one location would only be an hour or
two which should limit accumulations to Advisory levels,
especially over southeast Missouri where a change over to sleet is
possible before 18Z and little accumulation is expected after
18Z.
If an upgrade to a Warning were to happen it would be over much of
west Kentucky, if the increased QPF is correct. Right now have
snow/sleet accumulations generally 3-4" based on that heavier QPF
and a slower change over to sleet and rain/freezing rain. As for
freezing rain, have a few hundredths of icing primarily over the
southern third of the forecast area, but would not be surprised to
see this increase closer to a tenth of an inch, if the transition
occurs earlier than forecast.
Across the north, a quarter inch of liquid QPF is forecast, but
this also may be overdone. Will not be surprised to see areas
along I-64 get an inch or less.
The models do agree in drying out the northwest half of the area
by 00Z, and with surface temperatures warming above freezing and
ice nuclei becoming hard to find after 00Z, this looks like it
will primarily be a Sunday event. Decided to not mess with the
expiration time of the Advisory, but we will likely be able to
trim it back some from the northwest by this evening.
The GFS and ECMWF agree that rain may continue across much of
west Kentucky through the day Monday, as the larger-scale upper
trough pushes through the region. Left a slight chance of rain
over the far east into Monday evening, but it will most likely be
east of the region by 00Z Tuesday.
The models are a bit slower with a upper trough diving southeast
toward the region Monday night and Tuesday. They also seem to
have shifted northeastward with the associated precipitation. Have
a mention of rain or snow early Tuesday, but figure what falls
will be rain.
.LONG TERM...(Tuesday Night through Saturday)
Issued at 354 AM CST SUN FEB 14 2016
On Tuesday night, we will be dealing with a departing upper level
wave. Models have been in pretty good agreement with possibly having
some lingering precipitation in our far east. By 00Z Wednesday, we
should be warm enough for any lingering precipitation to be rain,
but as the evening wears on, the temperature will be dropping and
the deep moisture will be decreasing with time. Therefore, we might
have some light rain and then eventually some very light snow or
flurries during the evening hours, mainly in our eastern counties.
Whatever remains should end before midnight.
It was mentioned on last nights midnight shift discussion that there
was a minor perturbation noted on some of the models for
Wednesday. The newest GFS has continued with this notion and the
ECMWF tends to dry up the precipitation as it arrives. Sfc high
pressure will be building into the region for Wednesday though,
bringing some drier air to the area, which will limit how much, if
any, precip we get. The GFS moisture profile isn't impressive
either but a bit better than the ECMWF. The GFS ensemble precip
mean indicates possibly a very light QPF event as there seems to
be a lot of dry air to overcome. However, looking at soundings, it
should be all liquid if it does precipitate. We will continue with
a dry forecast but future shifts may need to add POPS as model
consistency increases.
After that minor system passes, then we are looking at a shift the
upper level pattern. From Wednesday night through Thursday night, an
upper level ridge will be building into the region. We will see a
decent warm up with winds turning to southerly as the sfc high
departs. Even though we will be relatively "warm" for the first few
days of the week, Thursday and Friday will be even warmer, with
highs in the 50s everywhere with some lower 60s possible, especially
by Friday.
Models continue to try and bring a weak frontal boundary through the
area on Friday. Deep moisture is lacking, with all moisture situated
in the lower levels Wednesday afternoon. Will continue to only
forecast slight chances for rain. After that, the upper pattern
shifts to become more zonal over the weekend, and forecasting any
chances for precipitation in that type of routine are sketchy at
best, especially that far out in time.
&&
.AVIATION...
Issued at 1147 PM CST SAT FEB 13 2016
VFR conditions will persist through daybreak as mid clouds stream
into the area ahead of an approaching winter storm system. Ceilings
are forecast to drop to MVFR as light snow develops at all sites
Sunday morning. Ceilings and visibilities may be intermittently
restricted to IFR at times in heavier bursts of snow through early
afternoon, especially at KCGI and KPAH. Most of the snow should
taper off at the forecast terminals by mid to late afternoon, but
areas of freezing drizzle may linger through the evening. Winds will
veer from the east overnight to the southeast on Sunday.
&&
.PAH Watches/Warnings/Advisories...
IL...Winter Weather Advisory until 3 AM CST Monday for ILZ075>078-
080>094.
MO...Winter Weather Advisory until 3 AM CST Monday for MOZ076-086-087-
100-107>112-114.
IN...Winter Weather Advisory until 3 AM CST Monday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 3 AM CST Monday for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...CW
AVIATION...RJPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 438 AM CST SUN FEB 14 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 438 AM CST SUN FEB 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE REGION UNTIL 3 AM TONIGHT. TRAVEL ACROSS THE REGION WILL LIKELY BECOME SLICK AND HAZARDOUS THIS MORNING DUE TO A COMBINATION OF SNOW...SLEET AND FREEZING RAIN. CONDITIONS WILL IMPROVE AS TEMPERATURES CLIMB ABOVE FREEZING FROM SOUTH TO NORTH TONIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION TODAY AND TONIGHT. REPORTS OF A CHANGE IN PRECIPITATION TYPE WOULD BE GREATLY APPRECIATED...ALONG WITH ACCUMULATIONS OF ICE AND SNOW. DRS
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614061, 614062, 614063, 614064, 614057, 614058, 614053, 614054, 614055, 614056, 614059.